Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 15, NWS Midland/Odessa, TX

March 31, 201014 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 31, 2010, 2:09 PM CDT for 14 counties in Texas. It took effect at Apr 1, 2010, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2010, 2:09 PM CDT (19:09 UTC)
In effect from
Apr 1, 2010, 11:00 AM CDT
Expired
Apr 1, 2010, 10:00 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 20 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5317 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 12:22 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 31, 12:22 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 PM CDT WED MAR 31 2010

.DISCUSSION...
ON WATER VAPOR IMAGERY AN UPPER LEVEL RIDGE CAN BE SEEN OVER THE
AREA. AN UPPER LEVEL TROUGH CAN ALSO BE SEEN OVER CALIFORNIA. A LEE
SIDE TROUGH AT THE SURFACE IS RESULTING IN A SOUTHWEST SURFACE
FLOW...WHICH IS BRINGING IN HOT...DRY AIR. TEMPERATURES FOR TODAY
AND TOMORROW WILL BE WARMER THAN NORMAL. GUIDANCE HAS BEEN A FEW
DEGREES HIGHER THAN ACTUAL TEMPERATURES...SO FORECASTED
TEMPERATURES FOR TODAY AND TOMORROW ARE A FEW DEGREES BELOW
GUIDANCE. RELATIVE HUMIDITY VALUES FOR THIS AFTERNOON WILL BE IN
THE SINGLE DIGITS FOR THE ENTIRE CWA RESULTING IN INCREASED FIRE
WEATHER THREATS. MOST OF THE CWA IS IN SPCS THE CRITICAL FIRE
WEATHER AREA. TOMORROW THERE WILL ALSO BE INCREASED FIRE WEATHER
CONCERNS. MUCH OF THE CWA IS IN AN EXTREMELY CRITICAL FIRE WEATHER
AREA FOR TOMORROW. THE FIRE WEATHER WATCH FOR TOMORROW HAS BEEN
UPGRADED TO A RED FLAG WARNING.

THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER CALIFORNIA WILL MAKE
ITS WAY INTO THE AREA BY TOMORROW NIGHT. THIS TROUGH WILL MOSTLY
RESULT IN A WIND EVENT...ESPECIALLY FOR HIGH ELEVATIONS AND ADJACENT
PLAINS. A MOUNTAIN WAVE CAN BE SEEN ON THE NAM FOR THE GUADALUPE
MOUNTAINS. THE HIGH WIND WATCH HAS BEEN UPGRADED TO A WARNING FOR
THE GUADALUPE AND DAVIS MOUNTAINS FOR THURSDAY MORNING THROUGH
FRIDAY EVENING. A SHORT LULL IN THE WINDS IS EXPECTED TO OCCUR EARLY
FRIDAY MORNING BEFORE PICKING BACK UP LATE FRIDAY MORNING. AT THIS
TIME THE ADJACENT PLAINS OF EDDY COUNTY AND THE VAN HORN CORRIDOR
HAVE BEEN LEFT AS A HIGH WIND WATCH. THE WIND ACROSS THE NORTHERN
PERMIAN BASIN MAY REACH NEAR ADVISORY SPEEDS ON FRIDAY. THE GFS IS
SHOWING A TIGHTER 700MB HEIGHT GRADIENT AND HIGHER WIND SPEEDS THAN
THE NAM AT THIS TIME. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS WITH
THE PASSAGE OF THIS TROUGH FOR THE FAR EASTERN PORTION OF THE
PERMIAN BASIN FRIDAY. TEMPERATURES WILL BE COOLER FRIDAY AND INTO
SATURDAY MORNING BEFORE WARMING BACK UP AS A BROAD UPPER LEVEL RIDGE
SETS UP AGAIN.

THE NEXT TROUGH TO MOVE THROUGH THE AREA WILL BE ON TUESDAY...WITH
THE POTENTIAL FOR ANOTHER WIND EVENT IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  87  53  68  /   0   0  10   0
CARLSBAD NM                50  87  44  64  /   0   0  10   0
DRYDEN TX                  56  84  55  78  /   0   0  10   0
FORT STOCKTON TX           56  92  50  67  /   0   0  10   0
GUADALUPE PASS TX          53  77  40  56  /   0   0  10   0
HOBBS NM                   49  83  46  62  /   0   0  10   0
MARFA TX                   37  82  38  61  /   0   0  10   0
MIDLAND INTL AIRPORT TX    53  89  50  67  /   0   0  10   0
ODESSA TX                  55  88  53  70  /   0   0  10   0
WINK TX                    49  93  52  70  /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM THURSDAY TO 6 PM MDT FRIDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ THURSDAY TO 7 PM CDT
     /6 PM MDT/ FRIDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...GAINES...GUADALUPE MOUNTAINS...
     HOWARD...MARTIN...MITCHELL...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

49/76
Hazardous weather outlook, Mar 31, 1:27 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT WED MAR 31 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT WED MAR 31 2010 /1227 PM MDT WED MAR 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED ACROSS PARTS OF THE
AREA TODAY MAINLY ACROSS THE NORTHERN PERMIAN BASIN...SOUTHEAST
NEW MEXICO...AND MUCH OF THE TRANS PECOS. MINIMUM RH/S OF 5 TO 10
PERCENT AND WINDS OF 20 TO 30 MPH CAN BE EXPECTED AND A RED FLAG
WARNING REMAINS IN EFFECT FOR THESE AREAS UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY...DRY...AND UNSEASONABLY WARM WEATHER WILL CONTINUE ACROSS
THE AREA THURSDAY AND FRIDAY. HIGH WINDS WILL DEVELOP IN THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FT THURSDAY
MORNING WITH GUSTS TO 60 TO 65 MPH POSSIBLE. THERE WILL LIKELY BE
SOME LULLS IN THE WIND THURSDAY EVENING BUT WINDS WILL INCREASE
FRIDAY MORNING AND PERSIST THROUGH THE DAY WITH GUSTS OF 60 TO 70
MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FROM THURSDAY
MORNING THROUGH FRIDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS AND
THE DAVIS MOUNTAINS. IT WILL BE VERY WINDY ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE VAN AREA AS
WELL A HIGH WIND WATCH IS IN EFFECT.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
OVER A LARGE PART OF THE AREA THURSDAY AND A RED FLAG WARNING HAS
BEEN ISSUED. WIND GUSTS OF 40 TO 45 MPH IN THE PLAINS AND GUSTS TO
60 MPH IN THE MOUNTAINS ALONG WITH MINIMUM RH/S OF 5 TO 10 PERCENT
ARE EXPECTED. WARM...DRY...AND WINDY CONDITIONS WILL PERSIST
FRIDAY AND A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:54 AM CDTRed Flag WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin and 2 more14 hr
Mar 31, 1:27 PM CDTHigh Wind WarningMAF49 hr

Nearby

Red Flag Warnings in Texas, 2010Red Flag Warnings in New Mexico, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.